Winter Storm, Manistee
- When
- December 11, 8:00 PM EST to December 13, 8:00 AM EST
- Where
- Manistee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.238, -86.288 (the zone’s center; the record gives no point)
A large low pressure system moved from Iowa across the southern Great Lakes region. Snow developed in Northern Michigan ahead of the low, moving in on the night of the 11th, and continuing in spots into the morning of the 13th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A large low pressure system moved from Iowa across the southern Great Lakes region. Snow developed in Northern Michigan ahead of the low, moving in on the night of the 11th, and continuing in spots into the morning of the 13th. Very gusty northeasterly winds produced near-blizzard conditions along parts of the coastlines of Lakes Michigan and Huron. Accumulations of 6 to 15 inches were common across Northwest and extreme Northern Lower Michigan, parts of Eastern Upper Michigan, and along the Lake Huron coast of Northeast Lower Michigan. The highest amounts, 12 to 15 inches, were in the Cadillac area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 11, 6:25 PM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
625 PM EST SAT DEC 11 2010
.SYNOPSIS.../ISSUED AT 402 PM/
A STRENGTHENING PLAINS STORM SYSTEM...WILL MOVE INTO THE OHIO VALLEY
TONIGHT AND SUNDAY...BEFORE LIFTING NORTHEAST INTO QUEBEC MONDAY
AFTERNOON. THIS SYSTEM WILL GENERATE WIDESPREAD SNOW AND GUSTY
EASTERLY WINDS...ACROSS THE GREAT LAKES TONIGHT THROUGH SUNDAY.
NORTHERLY WINDS ON THE BACKSIDE OF THE EXITING SYSTEM...WILL
GENERATE LAKE SNOWS ALONG THE LAKE MICHIGAN AND LAKE HURON SHORELINE
INTO TUESDAY.
SWR
&&
.SHORT TERM.../ISSUED AT 402 PM/...TONIGHT
HEADLINE UPGRADES TO BE DETAILED IN THE LONG TERM DISCUSSION.
19Z SURFACE ANALYSIS SHOWS A DOUBLE BARRELED LOW PRESSURE CENTER
OVER EASTERN IOWA. ORIGINAL LOW FROM THIS MORNING OVER NORTH
CENTRAL IOWA BETWEEN MCW-DSM (999MB)...WITH A NEW CENTER (998MB)
DEVELOPING NEAR THE QUAD CITIES. BROAD AREA OF 4-5MB/3H PRESSURE
FALLS AHEAD OF THE LOW ACROSS ILLINOIS/INDIANA AND A VERY LOOSE
GRADIENT TO THE SOUTH ALONG THE SURFACE COLD FRONT...WHICH MEANS LOW
MAY TEND TO PROPAGATE A BIT SOUTHEAST WITH TIME AND PASS JUST SOUTH
OF THE STATE LINE. FRONTOGENETIC SNOW BAND LINED UP ACROSS UPPER
MICHIGAN...WHILE STILL QUIET ACROSS NORTHERN LOWER MICHIGAN. RADAR
COMPOSITE SHOWS A SLUG OF RAINFALL SPREADING NORTH OUT OF ILLINOIS/
WESTERN INDIANA...INDICATIVE OF LOW/MID LEVEL MOISTURE FLUX THAT
WILL GET THE SNOW GOING ACROSS NORTHERN MICHIGAN THIS EVENING. SNOW
EXPECTED TO BEGIN BY EARLY-MID EVENING ACROSS NORTHWEST LOWER
MICHIGAN...BUT WILL PROBABLY HOLD OFF UNTIL AFTER MIDNIGHT ACROSS
FAR NORTHEAST LOWER MICHIGAN. ONSHORE FLOW OFF LAKE HURON
SUSTAINING A SHALLOW SURFACE BASED WARM LAYER ALONG NORTHEAST LOWER
SHORELINE WHERE TEMPERATURES HAVE BUMPED UP INTO THE MID 30S (37 AT
OSC). PRECIP COULD START AS MIXED RAIN/SNOW ALONG THE US-23
CORRIDOR LATER TONIGHT. FOCUS FOR HEAVIEST SNOWFALL WILL BE ACROSS
NORTHWEST LOWER MICHIGAN INTO THE STRAITS REGION...AND PERHAPS
EXTENDING INTO FAR EASTERN UPPER MICHIGAN WHERE LOW LEVEL
FRONTOGENETIC RESPONSE EXPECTED TO BE STRONGEST (FORECAST OMEGA
FIELDS/CROSS HAIR SIGNATURES OFF THE CHARTS). HAVE PAINTED 6-10
INCHES IN THIS HEAVY SNOW AXIS (MBL-FKS-TVC-CVX-PLN-SLH-DRM)...3-6
INCHES ACROSS THE REST OF EASTERN UPPER...4-7 INCHES EAST TO HTL-APN
LINE...AND THEN JUST 1-3 INCHES FOR THE OVERNIGHT ACROSS THE
SOUTHEAST QUARTER OF THE FORECAST AREA WHERE THE SNOW WILL START
LAST. WINDS HAVE BEEN SLOWLY INCREASING THROUGH THE AFTERNOON...AND
WILL CONTINUE TONIGHT FROM THE NORTHEAST AND EAST. EXPECT WIND GUSTS
OF 30-40 MPH DEVELOPING OVERNIGHT WHICH WILL GET THE BLOWING AND
DRIFTING STARTED AS WELL.
JPB
&&
.LONG TERM.../ISSUED AT 402 PM/...SUNDAY AND BEYOND
ALL EYES DIRECTED TO SIGNIFICANT WINTER STORM SET TO VISIT OUR
NORTH WOODS TONIGHT THROUGH EARLY NEXT WEEK. ONE LOOK AT WATER VAPOR
IMAGERY THIS AFTERNOON TELLS THE TALE...WITH CLASSIC COMMA HEAD
SATELLITE PRESENTATION BACK ACROSS THE MID MISSISSIPPI
VALLEY...NORTH OF DIGGING AND DEEPENING MID LEVEL LOW PRESSURE
CUTTING ACROSS IOWA. SNOWFALL AMOUNTS ALREADY IMPRESSIVE
ENOUGH...WITH SEVERAL REPORTS NEARING A FOOT ACROSS SOUTHERN
MINNESOTA (CLASSIC MET TEXTBOOK EXAMPLE WITH HEAVIEST SNOWS JUST
NORTH OF NORTHWARD ARCHING DRY SLOT). AS ONE CAN IMAGINE GIVEN
ABOVE...FORECAST CONCERNS ARE MANY...FOCUSING MOST SPECIFICALLY ON
HEAVY SNOWFALL AND HIGH WIND CONCERNS THROUGH SUNDAY NIGHT...ALONG
WITH HEADLINE DECISION MANAGEMENT.
SUNDAY AND SUNDAY NIGHT...SNOW...AND PLENTY OF IT. INITIAL FGEN/WAA
WING OF SNOW WILL TRANSITION OVER TO TROWAL/DEFORMATION DYNAMICS AS
UPPER LEVEL LOW PRESSURE CUTS ACROSS THE LOWER OHIO VALLEY...WITH
ATTENDANT SURFACE LOW CUTTING DUE EAST ACROSS FAR SOUTHERN LOWER
MICHIGAN. (FINALLY...DECENT AGREEMENT AMONGST ALL MODELS ON THIS
SCENARIO...WITH LATER PHASING OF NORTHERN STREAM ENERGY PREVENTING A
FURTHER NORTH SOLUTION). WHILE MOISTURE PROGS WITH THIS SYSTEM NOT
TERRIBLY IMPRESSIVE (PWATS AT MOST A HALF INCH)...GREAT DEFORMATION
DYNAMICS UNDERCUT BY EXTENDED TROWAL...COUPLED WITH EXCELLENT OMEGA
PEGGED IN THE DGZ AND EVIDENCE OF MID LEVEL INSTABILITY (BROAD AREA
OF -EPV)...SHOULD SUPPORT PERIODS OF MODERATE TO HEAVY SNOW WITHIN
THE BROAD SNOW SHIELD...ESPECIALLY SOUTH OF THE MIGHTY MAC. LAKE
ENHANCEMENT WILL ONLY ADD TO THE SNOWFALL POTENTIAL...ESPECIALLY
ACROSS NORTHEAST LOWER AND FAR WESTERN AREAS (ALONG AND SOUTH OF
TVC) IN BACKING NORTHEAST TO NORTH FLOW REGIME UNDER INCREASINGLY
FAVORABLE OVER-WATER INSTABILITY (UPPER TEENS DELTA T/S BY MID
AFTERNOON). BASED OFF THE ABOVE...FULLY EXPECT AN ADDITIONAL 3 TO 7
INCHES ACROSS THE AREA...WITH THE HIGHEST AMOUNTS CENTERED ALONG AND
EAST OF THE M-33 CORRIDOR AND WEST OF M-37.
WHILE SYNOPTIC SNOWS WILL BE ENDING SUNDAY NIGHT...LAKE ENHANCEMENT
WILL TAKE CENTER STAGE...ESPECIALLY IN FAVORED NORTH FLOW AREAS OF
NORTHEAST LOWER AND FAR WESTERN LOWER MICHIGAN...WITH DELTA T/S
INCREASING TO GREATER THAN 20C. SOMEWHAT UNUSUAL...BUT GREATEST
CONCERN ACTUALLY LIES ACROSS NORTHEAST LOWER...WHERE SYNOPTIC MOISTURE
SUPPORT LOOKS TO HOLD ON THROUGH THE NIGHT. AS FOR ADDITIONAL
SNOWFALL...ANOTHER ONE TO TWO INCHES AREA WIDE (MAINLY DURING THE
EVENING)...WITH AS MUCH AS 3 TO 5 INCHES IN SAID LAKE ENHANCEMENT
ZONES.
THAT WAS PART ONE OF THE EQUATION. PART TWO WILL BE INCREASINGLY
GUSTY WINDS AS PRESSURE GRADIENT RAMPS UP SIGNIFICANTLY BETWEEN
990ISH SOUTHERN LAKES LOW PRESSURE AND 1040MB HIGH PRESSURE NOSING
INTO THE NORTHERN PLAINS. WIND PROGS SUPPORT AS SUCH...WITH NAM-WRF
SHOWING 40 TO 50 KNOTS JUST OFF THE DECK. WHILE NOT ALL OF THIS WILL
MIX DOWN...STILL EXPECTING FREQUENT WIND GUSTS IN EXCESS OF 30MPH
OVER INLAND AREAS...WITH GUSTS TO 40 TO 45MPH ALONG THE LAKE
MICHIGAN AND NORTHEAST LOWER LAKE HURON COASTAL ZONES. NOT ONLY WILL
THIS PRODUCE WIDESPREAD BLOWING AND DRIFTING SNOW...BUT BITTER COLD
WIND CHILL VALUES DROPPING INTO THE TEENS BELOW ZERO SUNDAY NIGHT.
NOW...ON TO THE HEADLINES. GIVEN EXPECTED COASTAL WINDS IN EXCESS OF
40 MPH AND HEAVY SNOWS (BOTH SYNOPTIC AND LAKE INDUCED)...HAVE
UPGRADED PARTS OF THE LAKE MICHIGAN AND LAKE HURON COASTAL COUNTIES
TO BLIZZARD WARNINGS TONIGHT THROUGH SUNDAY NIGHT. CAN EASILY EXPECT
FREQUENT PERIODS OF NEAR WHITEOUT CONDITIONS ALONG THE IMMEDIATE
COASTLINES OF THESE COUNTIES...WITH NEARLY IMPASSABLE ROADS
CONDITIONS DEVELOPING. ELSEWHERE...WINTER STORM WARNINGS WILL
SUFFICE GIVEN COMBINATION OF GUSTY WINDS AND HEAVY SNOW. EVEN IN
THESE AREAS...WOULD EXPECT NEAR BLIZZARD CONDITIONS AT TIMES...AND
WILL HIGHLIGHT THIS POTENTIAL WITHIN THE TEXT OF THE WINTER STORM
WARNING PRODUCT.
MONDAY AND MONDAY NIGHT...ARCTIC PLUNGE CONTINUES WITH NORTH TO
NORTH-NORTHWEST WINDS PREVAILING BEHIND DEPARTING SOUTHEAST CANADA
LOW PRESSURE. LAKE EFFECT SNOWS EXPECTED TO BE WIDESPREAD IN FAVORED
AREAS FOR ABOVE WIND ALIGNMENTS...WITH DELTA T/S EXCEEDING 20C.
FROM THAT STANDPOINT ALONE...LAKE SNOW SHOULD BE PRETTY DECENT.
HOWEVER...MOISTURE IS EXPECTED TO QUICKLY PEEL OFF TO THE NORTHEAST...
LEAVING 850MB-700MB RH VALUES BELOW 30 PERCENT BY LATER MONDAY. IN
ADDITION...BUFKIT PROFILES SHOW INVERSION LEVELS REMAINING SUB
5KFT THROUGH THE DURATION. THESE SHOULD EASILY OFFSET EXCELLENT
INSTABILITY...RESULTING IN JUST A COUPLE ADDITIONAL INCHES OF SNOW
THROUGH MONDAY NIGHT. AWAY FROM THE LAKE SNOWS...EXPECT NOTHING
MORE THAN A FEW FLURRIES OR SCATTERED LIGHT SNOW SHOWERS. HIGHS ON
MONDAY WILL ONLY REACH INTO THE TEENS...WITH OVERNIGHT LOWS MONDAY
BACK INTO THE SINGLE DIGITS (IF NOT COLDER).
REST OF THE FORECAST (TUESDAY THROUGH SATURDAY)...WITH ATTENTION
DIRECTED TO EARLIER PERIODS...NOT A WHOLE LOT OF TIME TO PERUSE LATEST
TRENDS FOR THIS TIME. STILL LOOKING LIKE SOME LINGERING LIGHT
LAKE-INDUCED SNOWS FOR TUESDAY AND TUESDAY NIGHT...BEFORE CONDITIONS
DRY OUT WEDNESDAY THROUGH FRIDAY. CHANCE OF LIGHT SNOW RETURNS NEXT
WEEKEND WITH INDICATIONS NEXT MOISTURE STARVED SHORTWAVE ROTATING
THROUGH THE LAKES IN INCREASINGLY BLOCKY UPPER LEVEL NOAM FLOW
REGIME. A SLOW MODERATING TREND IS EXPECTED...WITH HIGHS ON TUESDAY
IN THE TEENS..."WARMING" WELL INTO THE 20S...TO LOWER 30S...BY NEXT
WEEKEND.
MSB
&&
.MARINE.../ISSUED AT 402 PM/
A LONG DURATION STRONG WINTER STORM STILL ON TARGET TO AFFECT THE
GREAT LAKES TONIGHT THROUGH MONDAY. INCREASINGLY TIGHT PRESSURE
GRADIENT...COUPLED WITH EXCELLENT OVER-WATER INSTABILITY... EASILY
SUPPORTS WIDESPREAD GALE CONDITIONS...WITH ISOLATED STORM FORCE
WIND GUSTS ACROSS PORTIONS OF LAKE MICHIGAN. LATEST GUIDANCE
VERIFIES THIS POTENTIAL...WITH PROGS SHOWING 40 TO 50 KNOTS NORTH
WIND LOW LEVEL JET CORE OVER THE LAKES ON BACKSIDE OF DEPARTING
STORM SYSTEM ON SUNDAY. GIVEN ABOVE...HAVE SIMPLY REPLACED ALL
INHERITED WATCHES WITH THEIR WARNING COUNTERPART... STARTING
TONIGHT...RUNNING THROUGH MONDAY.
MSB
&&
.AVIATION.../ISSUED AT 625 PM/...VALID FOR 00Z TAFS
SNOW WILL CONTINUE TO DEVELOP GENERALLY FROM SW TO NE ACROSS NRN LWR
MICHIGAN THIS EVENING...BECOME HEAVY AT TIMES OVERNIGHT INTO SUNDAY.
CONDITIONS WILL RAPIDLY DETERIORATE TO LIFR IN HEAVY FALLING AND
BLOWING SNOW AS WINDS GUST TO 40 KTS OVERNIGHT AND SUNDAY. WINDS
WILL SHIFT FROM THE EAST THIS EVENING TO NORTHEAST OVERNIGHT TO
NEARLY STRAIGHT NORTH DURING SUNDAY MORNING AS A DEEP LOW PRESSURE
CENTER SLIDES THRU SRN LWR MICHIGAN.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST SUNDAY
FOR MIZ008-015-021>023-027>029-032>034.
BLIZZARD WARNING FROM 7 PM THIS EVENING TO 7 AM EST MONDAY FOR
MIZ016-019-020-025-026-031.
BLIZZARD WARNING FROM 1 AM SUNDAY TO 7 AM EST MONDAY FOR MIZ017-
018-024.
WINTER STORM WARNING FROM 1 AM TO 7 PM EST SUNDAY FOR MIZ030-035-
036-041-042.
LM...GALE WARNING FROM 7 PM THIS EVENING TO 5 PM EST MONDAY FOR
LMZ323-341-342.
STORM WARNING FROM 5 AM SUNDAY TO 5 PM EST MONDAY FOR LMZ344>346.
LH...GALE WARNING FROM 11 PM THIS EVENING TO 5 PM EST MONDAY FOR
LHZ345>349.
LS...GALE WARNING FROM 5 AM SUNDAY TO 5 PM EST MONDAY FOR LSZ321-322.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 421 PM EST SAT DEC 11 2010 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 121200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 421 PM EST SAT DEC 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT A SIGNIFICANT WINTER STORM WILL IMPACT THE OUTLOOK AREA TONIGHT. SNOW WILL OVERSPREAD THE AREA THIS EVENING AND BECOME HEAVY AT TIMES. MODERATE TO HEAVY ACCUMULATIONS OF SNOW ARE EXPECTED. IN ADDITION...WINDS WILL INCREASE FROM THE NORTHEAST AND GUST TO 30 MPH...RESULTING IN AREAS OF BLOWING AND DRIFTING SNOW. PLEASE THE LATEST WINTER STORM AND BLIZZARD WARNINGS FOR ADDITIONAL DETAILS ON THIS DEVELOPING STORM. GALES FORCE WINDS ARE LIKELY ON PORTIONS OF THE LAKE MICHIGAN AND LAKE HURON NEARSHORE WATERS TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A MAJOR WINTER STORM WILL CONTINUE TO IMPACT NORTHERN MICHIGAN SUNDAY AND SUNDAY NIGHT. ACCUMULATING SNOWFALL...STRONG NORTH WINDS AND WIDESPREAD BLOWING SNOW WILL MAKE FOR HAZARDOUS TRAVEL. PLEASE SEE THE LATEST WINTER STORM AND BLIZZARD WARNINGS FOR ADDITIONAL DETAILS ON THIS STORM SYSTEM. IF YOU ARE PLANNING ON TRAVELING IN NORTHERN MICHIGAN SUNDAY AND SUNDAY NIGHT...STAY TUNED FOR UPDATED FORECAST INFORMATION AND POSSIBLE WARNINGS. LAKE EFFECT SNOW SHOWERS WILL CONTINUE MONDAY AND TUESDAY. GALE FORCE WINDS ARE EXPECTED WITHIN ALL NORTHERN MICHIGAN NEARSHORE ZONES SUNDAY THROUGH MONDAY...WITH STORM FORCE WINDS EXPECTED WITHIN SOME OF THE NORTHWEST LOWER LAKE MICHIGAN NEARSHORE ZONES. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. MSB
The national radar mosaic for the moment the first event began.
18 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273788, 273789, 273790, 273775, 273776, 273777, 273778, 273779, 273780, 273781, 273782, 273783, 273784, 273785, 273786, 273787, 273773, 273774.